fbpx
Research

Studies confirm that antidepressants cause impotency

Depression is a serious mental ailment that affects millions of people worldwide. The best possible way to proceed with the illness is to seek a piece of advice from a professional. It is likely that he/she is going to prescribe you a certain dosage of antidepressants. While the medications tend to work successfully at times, there are side effects that often tag along. One common being that antidepressants cause impotency.

There are a number of viable explanations why side effects from antidepressants result. The first thing to note is that it might not be the case for every single person. The effects will vary from individual to another, even sometimes depending upon the genetical makeup.

While, the known effects include insomnia, nausea, diarrhea, and fatigue, sexual problems may at times also be the case. This has led to a number of scientists to conclude that antidepressants cause impotency.

Having said that, let us look into what studies have suggested about the phenomena.

Do antidepressants cause impotency?

When scientists argue that antidepressants cause impotency, they usually mean for an individual to exhibit lower sexual drive alongside a list of other symptoms such as erectile dysfunction (in males).

A famous study found that nearly 70% of the patients on Selective Serotonin Reuptake Inhibitors (SSRIs) experienced lower sexual drive. It was not just about SSRIs, the findings held true for the majority of other antidepressant types.

Drugs including TCAs, 5HT2 blockers, MAOIs were also known to affect the sexual life of the individual. The problem is of a worrisome nature for all those who have been prescribed the aforementioned medications.

To understand why antidepressants cause impotency, we can look into the chemical changes that occur in the brain. First and foremost, you should reasonably infer that depression as an illness itself can hinder sexual performance.

When you take antidepressants, your serotonin restores to a level enough to perhaps get you aroused. But what happens when the serotonin level increases excessively?

In that case, the impotency problem comes into play. Studies have shown that greater levels of serotonin can in fact reduce sex drive. The situation happening because dopamine chemical in the body starts reducing. Low levels of dopamine will unlikely stimulate you hence obstructing your sexual performance.

Managing your Sex-Life with antidepressants

If research shows that antidepressants cause impotency, then there are certainly ways to manage the problem. Living a life with antidepressants can be difficult. However, if you are able to balance out certain things, you may be able to do yourself much good.

Your psychiatrist or sex therapist is the best person to guide you about the problem. But here are some of the ways that allow you to manage your sex life with antidepressants.

  • Reduce your dosage: A lower dosage may have a trade off with a high sexual drive. However, you should only reduce the dose after consultation with your doctor.
  • Take your dose after intercourse: If your psychiatrist allows you can take your dose after sex. This way your body never gets to experience the symptoms.
  • Try medications that enhance sexual performance: Viagra is a good alternative to start with. You can also find other drugs that can enhance your performance.
  • Start Exercising: There are also natural ways or alternatives you can try to improve your sex drive. Through exercise and cardio workout, you may be able to achieve your desired purpose.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

Close

Adblock Detected

Please consider supporting us by disabling your ad blocker
0 Shares
Share
Tweet
Pin